Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online
Ask a Urologist   »  

On tamoxifen and arimadex for breast cancer. Does reduced estrogen levels causes UTI?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
I am 67 & was diagnosed with breast cancer nearly 5 years ago. I was on Tamoxifen & for the past 18 months, Arimadex.
Since changing to Arimadex I have had non stop UTI's. Keflex cures them but I was told there was a pessary or vaginal gel I could use that may help. I am concerned that this may affect my oestragen levels.
Please can you advise me as the UTI's are making my life a misery.

Thank you,

Posted Thu, 1 Nov 2012 in Urinary and Bladder Problems
Answered by Dr. G.Srinivasan 2 hours later

Welcome to XXXXXXX
Since breast cancers are estrogen dependent, the drugs you are taking, are meant to reduce the levels of estrogen, thereby inhibiting the growth of the tumor cells.
Reduced estrogen levels is a risk factor for Hence using estrogen gel may not be advisable in your case, unless your doc prescribes it knowing the risks.
To prevent RECURRENT UTI, other methods need to be followed.
1. Timed and complete emptying of the bladder and compulsory emptying at bed time.
2. Plenty of oral fluids - drinking enough before the thirst sensation starts rather than later.
3. Cleaning the anal area from FRONT TO BACK rather than back to front ( to prevent migration of bacteria from the anal canal to the vagina)
4. Low dose long term antibiotic chemo-prophylaxis for 3 to 6 months ( very important)
5. Cranberry juice as juice or tablet form - help to prevent bacteria from getting adherent to the urinary tract.

Hope this helps, kindly get back for doubts if any.

Wishing you best health,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor